Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 54, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 8, 2003, 7:06 PM EDT for Carroll County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2003, 7:06 PM EDT (23:06 UTC)
- Expired
- Aug 8, 2003, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 810 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 082308 FFWRNK VAC035-090200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 706 PM EDT FRI AUG 8 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1000 PM EDT * AT 706 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY ACROSS SOUTHERN CARROLL COUNTY NEAR FANCY GAP. RADAR ESTIMATED THAT BETWEEN 1 AND 2 INCHES HAD FALLEN SINCE 6:00 PM. AN ADDITIONAL 2 INCHES OF RAIN COULD OCCUR OVER THE NEXT COUPLE OF HOURS...WHICH WILL CAUSE FLOODING OF SNAKE CREEK AS WELL AS LOVILLS CREEK. * SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1000 PM EDT INCLUDE FANCY GAP... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3675 8051 3658 8063 3658 8085 3671 8090 $$ 10
2 follow-up statements
000 WGUS71 KRNK 090050 FFSRNK VAC035-090200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 848 PM EDT FRI AUG 8 2003 ...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL 1000 PM EDT... SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA LOCAL LAW ENFORCEMENT REPORTED THAT RUNOFF FROM EXCESSIVE RAINFALL HAD CAUSED SECTIONS OF WARD GAP ROAD AND BEAR TRAIL ROAD NEAR CANA TO BE WASHED OUT. RUNOFF WILL CONTINUE TO CAUSE FLOODING IN PARTS OF EXTREME SOUTHERN CARROLL COUNTY IN THE LOVILLS CREEK BASIN THROUGH 10 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JDS
000 WGUS71 KRNK 090155 FFSRNK VAC035-090245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 952 PM EDT FRI AUG 8 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SOUTHERN CARROLL COUNTY WILL BE ALLOWED TO EXPIRE AS OF 1000 PM EDT... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING... SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:15 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 8, 3:15 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT FRI AUG 8 2003 WILL CONTINUE FLOOD WATCH TONIGHT. PATCHES OF HEAVY RAIN ARE POSSIBLE THIS AFTERNOON WITH RELATIVELY LOW FFG IN THE WATCH AREA. THE HEAVIEST RAIN IS FALLING IN MERCER COUNTY WERE ALMOST 2 INCHES OF RAIN. KFCX 88D AT 18Z SHOWED THAT MOST OF SCT SHOWERS AND THUNDERSTORMS WERE IN THE MOUNTAINS ALONG THE SFC MOISTURE CONVERGENCE. STRONG MID-LEVEL SHORTWAVE TROF LOCATED TO OUR WEST WILL ENHANCE CONVECTION TONIGHT AS IT MOVES EAST. ELECTED TO RAISED POPS TO LIKELY TONIGHT IN THE WEST. COMBINATION OF ABUNDANT MOISTURE...DAYTIME HEATING AND TROUGH WILL RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TOMORROW ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. ANOTHER IMPULSE ROUNDS BASE OF TROUGH AND MOVES ACROSS THE AREA. MAY NEED TO ISSUE ANOTHER FLOOD WATCH FOR SATURDAY DEPENDING ON WHERE THE HEAVIEST RAIN FALLS TONIGHT. ON SATURDAY...RAISED POPS AND LOWERED MAX TEMPS A FEW DEGREES. FOR THE EXTENDED PERIODS...ERN US MID-UPPER LEVEL TROF WILL PERSIST INTO EARLY NEXT WEEK...ALONG WITH ITS ASSOCIATED UNSETTLED WEATHER. ADJUSTED LOW TEMPS IN NE PORTIONS OF FA FOR MONDAY NIGHT AND TUESDAY AM. INCREASED CLOUD COVER AND POPS FOR WEDNESDAY. ZONES WILL BE OUT BY 400 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 67 80 67 83 / 50 50 50 30 LYH 67 80 67 83 / 50 50 50 30 DAN 69 84 69 85 / 60 50 50 30 BLF 62 77 62 75 / 70 60 50 30 LWB 61 74 64 75 / 70 60 50 30 BCB 64 79 64 80 / 70 60 50 30 TNB 61 77 62 77 / 60 60 50 30 .RNK... NC...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES NCZ001>004...NCZ018>020. VA...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES VAZ007...VAZ009>013...VAZ015>017...VAZ032>033...VAZ043. WV...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES WVZ042>044. 07
Hazardous weather outlook, Aug 8, 6:01 AM EDT, 13 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 601 AM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR THE SOUTHWEST HALF OF THE COUNTY WARNING AREA. HEAVY RAIN OVER THE PAST THREE DAYS HAS SATURATED THE GROUND IN THE WATCH AREA. SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON AND HEAVY RAIN IS ONCE AGAIN EXPECTED WITH ANY OF THE STORMS. RAINFALL RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE. SEE WBCFFARNK FOR MORE DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:57 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Aug 8, 7:30 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.